Taser drawbacks


Amnesty International says that between 2001 and August 2008, 334 Americans died after Taser shocks. The stun gun was deemed to have caused or contributed to at least 50 of those deaths, Amnesty says, citing medical examiners and coroners. Most suspects were unarmed, and many were subjected to repeated or prolonged shocks, according to Amnesty.

The human rights group has called for governments to limit the use of stun guns or suspend their use.

In November 2007, the UN Committee Against Torture released a statement saying “use of Taser X26 weapons, provoking extreme pain, constituted a form of torture, and… in certain cases, it could also cause death.”

In June 2008, Taser International lost its first civil suit. The company was ordered to pay more than $6 million in damages after a California jury found that shocks from the company’s devices contributed 15 per cent to the Feb. 19, 2005, death of Robert Heston. The 40-year-old was zapped three times.

The verdict found the company negligent for failing to warn police that prolonged deployment of the stun gun could increase the risk of cardiac arrest.

The exact cause of death has often been contentious in cases involving Tasers.

In July 2005, for example, a Chicago medical examiner ruled that the death of a man in February 2005 was the result of being shot with a Taser by Chicago police. Media reports said it was the first time a death had been linked directly to a police stun gun, although the medical examiner said the victim also had a lot of methamphetamine in his system.

On Oct. 14, 2007, Robert Dziekanski, 40, of Pieszyce, Poland, died at Vancouver International Airport after being shocked five times with a Taser by RCMP officers.

Airport security called the RCMP for help after Dziekanski allegedly was pounding on windows and throwing chairs and computer equipment.

Initially, the Mounties speculated that he died from a rare condition called excited delirium. The B.C. coroner’s office has not concluded the cause of death.

Excited delirium is described as an agitated state in which a person experiences an irregular heartbeat and suddenly dies. It can happen to psychiatric patients and people using drugs such as cocaine. But critics charge that excited delirium is not a valid medical term.

Source:  cbc.ca

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: